Hail, Pawnee
- When
- May 31, 4:30 AM CST
- Where
- Pawnee County, 8.73 mi E of Zook
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.040, -98.920
Severe thunderstorms produced large hail in the Stafford county area during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms produced large hail in the Stafford county area during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 2:31 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 AM CDT SAT MAY 31 2008 .DISCUSSION... DAYS 1-2... THE 07 UTC SFC OBSERVATIONS INDICATE A FRONT STRETCHING FROM IOWA INTO NORTHWEST OKLAHOMA, THE TEXAS PANHANDLE AND NORTHEAST NEW MEXICO. FROM THERE THE FRONT EXTENDED UP THE IMMEDIATE EAST SLOPES OF THE ROCKIES. ZONAL FLOW AT MID AND HIGH LEVELS WAS SLOWING THE PROGRESS OF THE FRONT. AN UPPER LEVEL TROUGH WAS LOCATED OVER THE GREAT LAKES. THIS PATTERN WILL BECOME LOCKED IN OVER THE NEXT 2 DAYS. A PRESSURE TROUGH WILL DEVELOP EACH AFTERNOON ALONG THE FRONT RANGE, RESULTING IN UPSLOPE FLOW AND MOISTENING ACROSS WESTERN KS AND THE HIGH PLAINS OF NORTHEAST NM AND COLORADO. IF ANYTHING THE FRONT WILL SAG SOUTH A LITTLE BY SUNDAY, RESULTING IN SLIGHTLY COOLER TEMPS. MID TO HIGH LEVEL TEMPS WILL BE FAIRLY COOL TODAY WITH 500/400/300MB TEMPS ABOUT -11C/-23C/-39C ACROSS WESTERN KS AND THE FRONT RANGE. THE FRONT WILL REMAIN BANKED UP AGAINST THE MOUNTAINS TODAY. MOISTURE WILL INITIALLY BE LIMITED ALONG THE FRONT RANGE AS THIS UPSLOPE REGIME GETS UNDERWAY. NEVERTHELESS, UPSLOPE FLOW MAY ADVECT MARGINAL MOISTURE(40S F DEWPOINTS) ONTO THE RATON MESA BY AFTERNOON. STRONG ELEVATED HEATING AT 8000FT MAY COMBINE WITH THE LOW LEVEL MOISTURE AND COOL MID AND HIGH LEVEL TEMPS TO INITIATE HIGH BASED STORMS. STORMS COULD INITIATE AROUND 8000 FT ELEVATION ON THE RATON MESA AND THEN PROGRESS FAIRLY QUICKLY EASTWARD INTO FAR SOUTHWEST KANSAS GIVEN THE 40-50KT 3-6 KM FLOW. STORMS THAT DEVELOP WILL ENCOUNTER HIGHER THETA-E VALUES IN SOUTHWEST KANSAS OWING TO THE HIGHER DEWPOINT VALUES. IF STORMS MAKE IT INTO SW KS THEY COULD BECOME SEVERE WITH LARGE HAIL. OTHER STORMS MAY DEVELOP ALONG THE STATIONARY BOUNDARY TO OUR SOUTH. DEWPOINTS WILL ACTUALLY BE HIGHER NORTH OF THIS BOUNDARY AT P28(ON THE COOL SIDE OF THE BOUNDARY). BUT WITH CONVERGENCE CONFINED TO THE FRONT, THE HIGHER THETA-E VALUES MAY NOT LEAD TO STORMS IN OUR COUNTIES. I DECIDED TO KEEP 20 POPS IN OUR FAR SE IN CASE SOMETHING DOES DEVELOP FURTHER NORTH. MODEL SOUNDINGS SHOW ELEVATED CAPE ACROSS OUR EASTERN COUNTIES BY LATE TONIGHT. SO OTHER STORMS MAY DEVELOP IN THE WARM ADVECTION PATTERN FROM DDC EAST. MID TO HIGH LEVEL TEMPS WILL INCREASE ABOUT 3C BY SUNDAY AND SFC TEMPS WILL COOL OVER WESTERN KS. BUT SFC MOISTURE WILL BE GREATER BY SUNDAY. IN FACT, 50S TO 60F DEWPOINTS MAY ADVECT WESTWARD TOWARD THE PALMER DIVIDE. DESPITE THE LACK OF FAVORABLE UPPER DYNAMICS, STORMS MAY FIRE ON THE HIGHER TERRAIN AND THEM MOVE INTO SOUTHWEST KANSAS AFTER 00Z MON. OTHER ELEVATED STORM ACTIVITY IS POSSIBLE AS WELL AFTER DARK. DAYS 3-7... SURFACE FRONT DRIFTING NORTH...AND THEN SOUTH...AND THEN NORTH AGAIN ACROSS SOUTHWEST KANSAS THROUGH MID WEEK. STILL APPEARS THAT TEMPERATURES SOUTH OF THIS FRONT WILL BE WARM WITH 16C 7H TEMPS PROGGED ACROSS PARTS OF THE CWA EARLY IN THE WEEK. NORTH OF THE FRONT TEMPERATURES WILL BE MORE SEASONAL. AT THIS TIME UNSURE OF EXACT LOCATION OF THIS FRONT ANY PARTICULAR DAY SO NO MAJOR ADJUSTMENTS PLANNED TO THE CURRENT TEMP FORECAST NEXT WEEK. AS FOR PCPN CHANCES...THE GFS/ECMWF ALL SUGGESTING A WEAK S/W TROF MOVING ACROSS THE PLAINS MONDAY NIGHT WHILE THE CANADIAN SUGGEST TUESDAY. ALL THEN MOVE A STRONGER SYSTEM INTO THE PLAINS MID WEEK. BASED ON HIGH TEMPERATURES FORECASTED MONDAY AND TUESDAY AND THE WARM 7H TEMPS IT APPEARS A CAP MAY BE IN PLACE FOR MOST OF THE CWA BOTH DAYS. THE POSSIBLE EXCEPTION MAY BE OUR NORTHERN CWA. ON WEDNESDAY CHCS MAY BE A BIT BETTER FOR PORTIONS OF OUR CWA BUT MODELS STILL DIFFERING ON MID LVL BAROCLINIC ZONE AND SFC FEATURES. AS A RESULT CONFIDENCE IS NOT HIGH ENOUGH TO MAKE ANY MAJOR ADJUSTMENTS TO CURRENT FORECAST ON PCPN LATE WED INTO THURSDAY. .AVIATION... CLOUDS FORMING ACROSS MUCH OF SOUTHWEST KS WHERE GOOD ISENTROPIC LIFT AND WAA WAS ADVERTISED AT 12Z. BASED ON SOUNDING AND SFC BOS AT OF 8Z LOOKS LIKE CIGS THIS MORNING WILL BE VFR. PROGGED SOUNDINGS THEN SHOWING THIS MOISTURE ERODING BY 18Z WITH WITH SOME AFTERNOON CU REDEVELOPING...ESPECIALLY IN THE EAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 62 83 66 / 0 20 0 20 GCK 86 60 85 64 / 0 20 0 30 EHA 88 60 85 63 / 0 20 0 30 LBL 88 61 85 64 / 0 20 0 30 HYS 84 60 83 66 / 0 20 0 20 P28 89 65 85 70 / 20 20 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT SAT MAY 31 2008 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT SAT MAY 31 2008 /357 AM MDT SAT MAY 31 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING IN SOUTH CENTRAL KANSAS. SOME OF THESE COULD BE SEVERE WITH LARGE HAIL. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTH CENTRAL KANSAS AROUND MEDICINE LODGE AND COLDWATER. THESE STORMS COULD CONTAIN LARGE HAIL AS WELL. OTHER STORMS MAY MOVE INTO FAR SOUTHWEST AND WESTERN KANSAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the first event began at 10:28 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109701, 109706, 109702, 109703, 109705.